Suspicious drug overdoses a concern

Provincial Health Office Dr. Perry Kendall warns health workers to be watchful for potential overdoses associated with fentanyl.

Provincial Health Office Dr. Perry Kendall has advised emergency physicians, first responders, and other health-care workers to be watchful for potential overdoses associated with the drug fentanyl.

“Since 2011 there have been nine fentanyl-related deaths in the Interior Health region, and one to date in 2013,” Dr. Kendall told the Tribune, although he did not want to specify any further where exactly those overdoses occurred.

Provincially the BC Coroners Service’s preliminary numbers suggest that there have been 23 deaths related to fentanyl in the first four months of 2013, as compared to 20 related deaths in all of 2012. When fentanyl has been sold on the street in other jurisdictions, many people died from unexpected overdoses. During a 2006 fentanyl epidemic in Chicago, 342 people died.

“We haven’t put out a warning specifically for fentanyl before,” Kendall said, but the concern is that it showing up more and more in overdoses.

“There has been concern for a couple of years about prescription drugs being diverted onto the streets. There was a lot of concern of oxycodone being diverted, especially in Ontario, and less so here in B.C.”

There were some stories of fentanyl being diverted in other parts of Canada, but recently the Vancouver Police seized “substantial quantities” of clandestinely illicitly produced fentanyl, he explained.

Fentanyl is “extremely” stronger than heroin. If users are used to injecting a certain amount of heroin powder and inject the same amount of fentanyl, they will be taking “many many” times the dosage normally taken, hence the risk of overdose, Kendall explained.

“While the Provincial Health Officer always advises against the use of illicit drugs, people who do take illicit drugs should not use alone, and should inject slowly.

“Call 9-1-1 at the first sign of distress, such as trouble breathing or loss of consciousness. People handling illicit drugs should use extreme caution, as fentanyl can be absorbed through mucous membranes and can cause severe adverse reactions and even death,” a press release from the PHO’s office noted.